Nebraska, 2003

Damaging Wind in Nebraska, August 18, 2003

August 18, 2003 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 18, 1:10 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 18, 1:10 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
210 PM CDT MON AUG 18 2003

TEMPERATURES AND PRECIP CHANCES THROUGH MIDWEEK MAIN CONCERN.

SYNOPSIS...SURFACE TROF LOCATED ACROSS CENTRAL NEBRASKA AT 18Z WITH
SCATTERED THUNDERSTORMS DEVELOPING FROM NORTH CENTRAL KANSAS INTO
NORTHEAST NEBARSKA. EXTENSIVE CLOUDS ACOSS MOST OF THE AREA FROM
CONVECTION THIS MORNING THAT MOVED JUST WEST OF THE CWA. SOUTHEAST
PARTS OF THE CWA REMAIN VERY HOT WITH TEMPERATURES AROUND 100 FROM
OMAHA AND LINCOLN SOUTH. UPPER WAVE CONTINUES TO LINGER OVER THE
CENTRAL ROCKIES WITH MAIN FLOW STILL ACROSS CANADA.

WITH CONVECTION ALREADY DEVELOPING WILL INCREASE POPS ACROSS MOST
OF THE AREA FOR THIS EVENING AT LEAST WITH A CONTINUED CHANCE
THROUGH WEDNESDAY AS MODELS TRACK UPPER WAVE SLOWLY ACROSS CENTRAL
PLAINS DURING THIS TIME. TEMPERATURES WILL CONTINUE TO BE A
CHALLENGE AS SURFACE TROF LINGERS ACROSS CENTRAL NEBRASKA WITH
TEMPERATURES DEPENDANT ON AMOUNT OF CLOUD AND PRECIP COVERAGE. WILL
CONTINUE WITH CURRENT TEMPERATURE TRENDS IN FORCAST FOR TUESDAY AND
BEYOND AT THIS TIME. NOT MUCH CHANGE OTHERWISE TO REMAINDER OF THE
FORECAST.

.OMA...NONE.

FOBERT
Hazardous weather outlook, Aug 18, 2:45 PM CST, 42 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-182300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
345 PM CDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF THE OUTLOOK AREA
THIS AFTERNOON AND THIS EVENING.  A SLOW MOVING SURFACE AND UPPER
LEVEL LOW PRESSURE SYSTEM WILL FOCUS STORMS OVER EASTERN NEBRASKA
AND WESTERN IOWA.  WHILE WIND SHEAR IS MINIMAL...THE HIGH
INSTABILITY WILL MAKE DAMAGING WINDS AND LARGE HAIL THE MAIN
SEVERE WEATHER THREATS.

TEMPERATURES IN THE 90S ALONG WITH INCREASING HUMIDITY WILL PUSH
HEAT INDEX VALUES INTO THE 100 TO 105 DEGREE RANGE THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HEAT INDEX IS FORECAST TO REACH 100 TO 105 DEGREES AGAIN
TUESDAY AFTERNOON MAINLY NEAR AND SOUTH OF THE PLATTE RIVER IN
NEBRASKA AND FROM COUNCIL BLUFFS SOUTHWARD IN SOUTHWEST IOWA.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE TUESDAY AND WEDNESDAY
AS THE STORM SYSTEM MOVES ACROSS THE PLAINS.  SOME SEVERE
THUNDERSTORMS WILL BE POSSIBLE WITH DAMAGING WINDS THE MAIN
THREAT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DERGAN

In the hours before

Local storm report, Aug 18, 3:23 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
423 PM CDT MON AUG 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    1 NE WILBER               NE   70 MPH TSTM GUST
08/18/03   SALINE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Aug 18, 3:27 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
427 PM CDT MON AUG 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    WILBER                    NE   65 MPH TSTM GUST
08/18/03   SALINE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Saline

When
August 18, 3:27 PM CST
Where
Saline County, Wilber
Measured
57 kt (66 mph) measured gust
Reported by
EMERGENCY MANAGER
Coordinates
40.483, -96.950

Emergency management in Wilber measured a thunderstorm wind gust of 66 mph on home weather equipment. This was from a second round of thunderstorms that hit town within around a 15 minute period.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374494.